Nebraska, 2023

Winter Storm in Nebraska, January 27 to 28, 2023

January 27 to 28, 2023 · NWS FSD · 2 events in 2 counties and zones

, a jet streak dropped southeast out of Canada and a strong zone of frontogenetic forcing along the boundary of colder air resulted in a band of heavy snowfall, with brief rates up to 1 to 2 inches per hour through the Missouri River corridor. Winds were not excessive with the system, with no significant blowing and drifting impacts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With colder air entrenched across the northern tier of the U.S., a jet streak dropped southeast out of Canada and a strong zone of frontogenetic forcing along the boundary of colder air resulted in a band of heavy snowfall, with brief rates up to 1 to 2 inches per hour through the Missouri River corridor. Winds were not excessive with the system, with no significant blowing and drifting impacts. Snowfall generally reached 6 to 12 inches along the Missouri River, but dry air poised to the north rapidly dropped amounts to an inch or less north of Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 27, 5:01 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jan 27, 5:01 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
501 PM CST Fri Jan 27 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 300 PM CST Fri Jan 27 2023

A system digging into the northern and central Rockies will spread
onto the Plains tonight with the upper level jet max strengthening a
bit during this time. This will allow low and mid level winds to
back and become southerly, increasing convergence and moisture
advection. Frontal forcing looks to play a strong role with the
snowfall tonight into Saturday. A look through the model soundings
and latest model output suggests that any lift below roughly 850 mb
will not produce much in the way of heavier snowfall as the air is
pretty stable above. Starting around 850 mb, and especially closer
to the 800-750 mb layer the lift is fairly strong and the air above
occasionally unstable which may hint that this layer would support
the potential for a more organized band. At least for now do not
anticipate a super sharp gradient to the snowfall as the air aloft
and on the north side of the band is not overly dry, so a slightly
broader area of snow will be more likely. Going along with the
thought that this layer will produce the best chance for a higher
intensity band of snow, maybe 1-1.5" per hour rates for a few hours,
will lean towards the higher amounts between the Missouri River and
I-90, along an axis from about Platte to Beresford to Spencer IA.
The EC Ensemble and GEFS continue to point towards roughly south
central SD a bit east down the Missouri River has the highest
probability of something closer to 10 inches of snow. This matches
fairly well with the expected pivot from a more southeast moving
band to an eastward moving band, kind of a pivot point. The better
forcing shifts east on Saturday, but a deepening dendritic layer and
lingering moisture will allow for a continued chance for light snow
through most of the day. Temperatures will continue the downward
trend on Saturday with highs mainly in the single digits and wind
chill values about 10 to 20 below zero.

.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM CST Fri Jan 27 2023

Cold air locks into the area Sunday and Monday with highs only in
the single digits each day and morning lows likely 10 below to 15
below zero. Some colder lows will be possible if winds are light
enough and skies mostly clear. Wind chill values at night and in the
morning will likely be 20 below to 30 below zero both days.

Upper level flow turns a bit more westerly Tuesday into Friday which
will help temperatures moderate a bit. Still expecting below normal
just not as cold as Sunday and Monday. Still single digits and teens
for highs and lows in the single digits below zero. Snow is pretty
unlikely during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 456 PM CST Fri Jan 27 2023

Snow will overspread the area tonight, with moderate to heavy snow
likely from the Interstate 90 corridor and southward. IFR to LIFR
conditions are expected in areas with the heavier snow.
Northeasterly winds will increase overnight, gusting around 25 kts
through Saturday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Saturday for SDZ054>056-061-062.

     Winter Storm Warning from 9 PM this evening to 6 PM CST Saturday
     for SDZ066-067-070-071.

     Winter Storm Warning until 3 PM CST Saturday for SDZ050-057-058-
     063>065-068-069.

     Winter Weather Advisory until 3 PM CST Saturday for SDZ052-053-
     059-060.

MN...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Saturday for MNZ080-081-089-090-097-098.

IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Saturday for IAZ001>003.

     Winter Storm Warning from 9 PM this evening to 6 PM CST Saturday
     for IAZ012>014-020>022-031-032.

NE...Winter Storm Warning from 9 PM this evening to 6 PM CST Saturday
     for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jan 27, 5:19 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
519 PM CST Fri Jan 27 2023

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057>060-
063>071-282330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
519 PM CST Fri Jan 27 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

A band of snow will spread east across southern South Dakota and
much of northwest Iowa tonight. Northeast to north winds gusting
as high as 30 to 35 mph could also create areas of blowing and
drifting snow. Travel will become more difficult as the night
progresses.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow and areas of blowing snow will continue into Saturday
morning, gradually ending from west to east through the afternoon.
Total snowfall amounts of 5 to 10 inches are likely, with the lesser
amounts toward Interstate 90, and higher amounts toward the
Missouri River Valley.

Much colder air will settle into the region this weekend through
the middle of next week. Expect highs in the single digits to
teens above zero, with nighttime and morning wind chills down to
the teens and 20s below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-061-062-
282330-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
McCook-Minnehaha-
519 PM CST Fri Jan 27 2023

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
southeast South Dakota.

.DAY ONE...Tonight

A band of snow will spread east across southern South Dakota and
much of northwest Iowa tonight. The northern extent of the snow is
still somewhat uncertain, though light snow accumulations are
likely by daybreak Saturday, especially along the Interstate 90
corridor. Breezy northeast to north winds may also create patchy
blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow and patchy blowing snow will continue into Saturday
morning, gradually ending from west to east. Total snowfall
amounts will likely be around an inch along Highway 14, with
amounts up to 3 to 5 inches toward Interstate 90. Higher amounts
are possible if the system tracks farther north than currently
expected.

Much colder air will settle into the region this weekend through
the middle of next week. Expect highs in the single digits to
lower teens above zero, with nighttime and morning wind chills
down to 20s and lower 30s below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dakota

When
January 27, 10:00 PM CST to January 28, 10:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall totaled 7.0 inches 3 miles southwest of Hubbard and 5.0 inches in Dakota City.

Winter Storm, Dixon

When
January 27, 10:00 PM CST to January 28, 10:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall totaled 9.0 inches 2 miles west of Ponca, 8.0 inches in Newcastle, and 7.5 inches in Concord.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078910, 1078932.